Thunderstorm Wind, Otero
- When
- August 10, 2:35 PM MST
- Where
- Otero County, 4 mi WSW of (Hmn)holoman Afb Alm
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.828, -106.164
Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 314 PM MDT SUN AUG 10 2008 .SYNOPSIS... UPPER LEVEL HIGH PRESSURE WILL CONTROL OUR WEATHER FOR THE NEXT COUPLE OF DAYS...BUT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. BY THE END OF THE WEEK THE HIGH WILL BE GONE AND WE WILL CONTINUE TO SEE A CHANCE FOR THUNDERSTORMS. TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL FOR THE START OF THE WEEK AND THEN COOL A FEW DEGREES TO NEAR NORMAL FOR NEXT WEEKEND. && .DISCUSSION... A WEAK COLD FRONT IS DRAPED OVER THE SACS THIS AFTERNOON AND THAT IS GIVING A LITTLE EXTRA LIFT TO OUR THUNDERSTORMS. ALSO THE UPPER LEVEL HIGH IS A LITTLE FURTHER WEST SO WE HAVE SLIGHTLY STRONGER WINDS TO HELP MOVE STORMS TO THE SOUTH AND EAST...THOUGH THEY ARE STILL MOVING PRETTY SLOWLY. SO AGAIN TODAY WE MAY HAVE A THREAT FOR ISOLATED HEAVY RAINS AND WITH THE ADDED LIFT OF THE FRONT A FEW STORMS MAY APPROACH SEVERE LIMITS. FOR THE FIRST PART OF THE WEEK THE UPPER HIGH WILL KEEP SOME WHAT OF A LID ON CONVECTION...BUT ENOUGH MOISTURE WILL REMAIN TO GIVE US OUR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. TOWARD THE MIDDLE PART OF THE WEEK THE UPPER LEVEL HIGH WILL DRIFT OFF TO OUR NORTH AND WEST AND BY THE END OF THE WEEK WE WILL SEE THE HIGH UP OVER NEVADA...UTAH AND ARIZONA...THIS WILL GIVE US A MORE NORTHERLY FLOW WHICH ON THE ONE HAND WILL BEGIN TO FLUSH OUT THE MOISTURE...BUT IT WILL LET IN MORE VORT MAXES FROM THE NORTH SLIP TO THE SOUTH. FOR NOW I HAVENT MESSED WITH THE EXTENDED POPS AND HAVE KEPT EVERYTHING STATUS QUO UNTIL WE GET A BETTER HANDLE ON THE MODEL TRENDS. TEMPS SHOULD RUN A LITTLE ABOVE NORMAL FOR THE NEXT SEVERAL DAYS...BUT AS THE HIGH MOVES OFF WE WILL SEE OUR AFTERNOON TEMPS SLIP A FEW DEGREES BACK TOWARD SEASONAL NORMALS. && .AVIATION...11/00Z-12/00Z MAINLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. BUT ISOLATED THUNDERSTORMS MAY PRODUCE BRIEF MVFR AND IFR VISIBILITIES AND CEILINGS. IN ADDITION THE STORMS MAY PRODUCE SOME STRONG SURFACE WINDS AND MODERATE TO STRONG TURBULENCE. && .FIRE WEATHER... HIGH PRESSURE ALOFT WILL CONTINUE TO CONTROL OUR WEATHER FOR THE NEXT COUPLE OF DAYS...THAT WILL MEAN LIGHT SURFACE WINDS. BUT ENOUGH MOISTURE WILL CONTINUE UNDER THE HIGH TO GIVE US OUR AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE MIDDLE PART OF THE WEEK AND THEN CLOSER TO NORMAL BY THE END OF THE WEEK. WE SHOULD SEE GOOD RH RECOVERIES FOR MOST OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 96 72 97 73 / 30 20 20 20 20 SIERRA BLANCA TX 66 91 68 92 69 / 30 20 20 20 20 LAS CRUCES 70 96 69 97 70 / 30 20 20 20 20 ALAMOGORDO 68 92 68 93 69 / 30 30 30 20 20 CLOUDCROFT 51 72 52 73 53 / 40 30 30 30 30 TRUTH OR CONSEQUENCES 68 93 66 94 67 / 30 20 20 20 20 SILVER CITY 60 88 59 89 61 / 30 30 30 30 30 DEMING 68 92 67 94 68 / 30 30 30 20 20 LORDSBURG 68 97 65 97 67 / 30 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1222 PM MDT SUN AUG 10 2008 NMZ022>025-030>032-TXZ055-056-111830- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1222 PM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME STORMS...ESPECIALLY IN THE SACS COULD PRODUCE SOME VERY HEAVY RAINFALL TOTALS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.
The Holloman AFB radar (KHDX), 28 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134115, 134112.